Missouri, 2011Lightning Strike in Missouri, July 23, 2011
July 23, 2011 · NWS LSX · 1 event in 1 county or zone
Isolated storms developed across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms developed across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 23, 2:50 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 23, 2:50 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT SAT JUL 23 2011
.DISCUSSION...
/350 PM CDT SAT JUL 23 2011/
ANOTHER DAY OF SEVERAL SITES HITTING THE CENTURY MARK...INCLUDING
KSTL...WHICH MAKES IT FOUR IN A ROW FOR THESE LOCATIONS. ISOLATED
TSRA DEVELOPED ONCE AGAIN OVER THE OROGRAPHICALLY FAVORED OZARKS
WITH THE HEATING OF THE DAY IN A REGION OF LITTLE-NO CINH. THESE
UPRIGHT TSRA MAY APPROACH SVR CRITERIA FROM TIME TO TIME AND WILL
DISSIPATE AROUND SUNSET.
ANOTHER ROUND OF TSRA IS EXPECTED TO OUR N WITH THE FRONT BEING UP
THERE...BUT OUTFLOW FROM THIS MAY KICK OFF A FEW SHRA/TSRA LATE
TONIGHT AND SUNDAY MORNING AS IT PROGRESSES SWD.
OUR DESPARATELY NEEDED RELIEF FROM THE HEAT...IN THE FORM OF A SFC
CDFNT...WILL BE DELAYED A BIT DUE TO THERE BEING A DELAY IN THE
RETROGRESSION OF THE RIDGE CENTER TO THE W. 12Z RAOB ANALYSIS
INDICATED THE CENTER OF THE RIDGE ALOFT WAS OFF THE MID ATLANTIC
COAST STILL...BUT RISING HEIGHTS ARE OCCURRING OVERHEAD AND ARE
SIGNALLING THE SHIFT THAT WILL RESULT IN THE FRONT TO OUR N BEING
GIVEN THE ALL CLEAR TO BEGIN ITS SEWD PUSH THRU OUR REGION. THE
DELAY WILL MEAN INSTEAD OF SUNDAY AFTERNOON AND EVENING...THE FRONT
WILL NOW PROGRESS THRU THE FA ALMOST ENTIRELY DURING SUNDAY NIGHT...
SO ABOUT 6HRS. THIS WILL MEAN ONE MORE OPPRESSIVELY HOT AND HUMID
DAY FOR THE REGION...AND THE EXCESSIVE HEAT WARNING GOES THRU 7PM
SUNDAY EVENING. WHAT THIS SHOULD ALSO MEAN...WITH MORE FROPA DURING
THE EVENING THAN DAYTIME IS BETTER CHCS FOR RAIN...AND HAVE BUMPED
UP POPS TO MID-RANGE CHANCE AS A RESULT.
DESPITE FRONT TO OUR S AND NE SFC WNDS IN PLACE FOR MONDAY...MOS
STILL WANTS TO KEEP MID-UPR 90S TEMPS GOING. HAVE UNDERCUT THIS AND
KEPT SOMETHING CLOSER TO PREVIOUS FCST GOING AS MORNING CLOUDS AND
PREVIOUS NIGHT RAIN SHOULD ALLOW FOR COOL START AND SLOWER WARMUP
WITH COOLER ATMOSPHERE ALSO BUILDING IN. EVEN WITH THIS...PEAK HEAT
INDEX VALUES ARE JUST A HAIR UNDER 100F IN PLACES AND MAY ULTIMATELY
MANDATE A HEADLINE. WILL NEED ANOTHER DAY TO EVALUATE AS BELIEVE
COOLER SOLUTION STILL THE WAY TO GO...ALTHOUGH TEMPS STILL ABOVE
AVERAGE BEHIND FRONT.
FOR THE EXTENDED PERIOD (TUESDAY NIGHT - SATURDAY)...CENTER OF RIDGE
ALOFT WILL MIGRATE TO THE E DURING THE EARLY PART OF THIS PERIOD...
SIGNALLING THE SFC RESPONSE WITH THE WRMFNT TO PUSH THRU AND REMAIN
TO OUR N UNTIL THE WEEKEND. THIS WILL ALLOW FOR THE RETURN OF THE
OPPRESSIVE HEAT AND HUMIDITY FOR THE WEDNESDAY THRU FRIDAY TIMEFRAME
WHERE AFTERNOON HEAT INDEX VALUES WILL TOP 105F FOR MANY LOCATIONS.
HOWEVER...SOME GOOD NEWS...IT APPEARS THIS PATTERN WILL NOT LAST
LONG...WITH MODELS BRINGING THE CENTER OF THE RIDGE ALOFT
RETROGRADING WWD ALREADY BY SATURDAY WHICH SHOULD RESULT IN A SFC
RESPONSE OF ALLOWING THE FRONTAL BOUNDARY THAT HAD BEEN LOCKED UP
N...NOW A CDFNT...TO PUSH THRU. OUTSIDE OF THE FRONTAL PASSAGE
FOR SUNDAY THRU MONDAY OF EARLY NEXT WEEK...THE EXPECTED FRONTAL
PASSAGE ON SATURDAY REPRESENTS THE NEXT BEST CHC FOR WIDESPREAD RAIN
FOR OUR AREA. PREFERRED TEMPS THAT WERE CLOSE TO THE ENSEMBLE HI
VALUES GIVEN THE WARM PATTERN THAT FOR MUCH OF THIS PERIOD WE LOOK
TO BE IN...BUT EDGED THINGS CLOSER TO AVERAGE FOR SATURDAY WITH
ENHANCED RAIN CHCS/CLOUDS AND A FRONT OVER THE AREA.
TES
&&
.AVIATION...
/1235 PM CDT SAT JUL 23 2011/
VFR CONDITIONS TO PERSIST THROUGH THE FORECAST PERIOD. AS COLD FRONT
TRIES TO SLOWLY SINK TO THE SOUTH ON SUNDAY...COULD SEE SOME STORMS
APPROACH KUIN...SO ADDED CB MENTION BY 12Z SUNDAY. OTHERWISE...
ACTIVITY TO BE TOO SCATTERED IN NATURE BEFORE THEN...SO KEPT MENTION
OUT OF ALL TAF SITES. DIURNAL CU TO DISSIPATE BY THIS EVENING. AS
FOR WINDS...TO REMAIN FROM THE SOUTH THEN VEER TO THE SOUTHWEST BY
MID MORNING ON SUNDAY AHEAD OF COLD FRONT.
SPECIFICS FOR KSTL...VFR CONDITIONS TO PERSIST THROUGH THE FORECAST
PERIOD. ISOLATED STORMS STILL POSSIBLE THIS AFTERNOON...BUT TOO
SCATTERED IN NATURE...SO KEPT MENTION OUT OF KSTL TAF FOR NOW. AS
COLD FRONT TRIES TO SLOWLY SINK TO THE SOUTH ON SUNDAY...TIMING AND
COVERAGE OF STORMS IS HARD TO PIN DOWN AT THIS TIME. COULD SEE SOME
STORMS BY 00Z MONDAY...BUT FOR NOW KEPT TAF DRY. DIURNAL CU TO
DISSIPATE BY THIS EVENING. AS FOR WINDS...TO REMAIN FROM THE SOUTH
THEN VEER TO THE SOUTHWEST BY 17Z SUNDAY AHEAD OF COLD FRONT.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR AUDRAIN MO-
BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
GENEVIEVE MO-WARREN MO-WASHINGTON MO.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR ADAMS IL-BOND
IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
IL.
&&
WFO LSXHazardous weather outlook, Jul 23, 3:00 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT SAT JUL 23 2011
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. EARLY EVENING HEAT
INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES. THERE WILL BE
LITTLE RELIEF FROM THE HEAT OVERNIGHT WITH MINIMUM HEAT INDEX
VALUES RANGING FROM THE UPPER 70S TO THE MID 80S.
ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SOME OF
THESE THUNDERSTORMS MAY BE STRONG...CAPABLE OF PRODUCING HAIL AND
GUSTY WINDS UP TO 50 MPH.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL EARLY SUNDAY
EVENING. THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL
CONTINUE...WITH PEAK HEAT INDEX VALUES RANGING FROM 105 TO 115
DURING THE AFTERNOON AND EARLY EVENING.
THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY THROUGH MONDAY...
MAINLY DURING SUNDAY AFTERNOON AND EVENING. STRONG STORMS WILL
AGAIN BE POSSIBLE...CAPABLE OF GUSTY WINDS TO 50 MPH AND HAIL.
A POTENTIALLY DANGEROUS COMBINATION OF HEAT AND HUMIDITY LOOKS SET
TO RETURN TO THE AREA WEDNESDAY AFTERNOON AND CONTINUE THROUGH
FRIDAY EVENING...WHERE PEAK HEAT INDEX VALUES FROM 105 TO 110 ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
TES
In the hours before
Special weather statement, Jul 23, 3:34 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT SAT JUL 23 2011
MOZ099-232200-
REYNOLDS MO-
434 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REYNOLDS COUNTY UNTIL 500
PM CDT...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF REYNOLDS...OR 29 MILES
NORTHWEST OF PIEDMONT...MOVING EAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
REYNOLDS...
CORRIDON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BRITT
Special weather statement, Jul 23, 4:05 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SAT JUL 23 2011
MOZ047-232230-
MONITEAU MO-
505 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONITEAU COUNTY UNTIL 530
PM CDT...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCGIRK...OR NEAR CALIFORNIA...MOVING EAST AT
5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MCGIRK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BRITT
Lightning, Boone
- When
- July 23, 4:47 PM CST
- Where
- Boone County, 2.11 mi NW of Columbia
- Injuries
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 38.971, -92.359
Lightning struck a cell phone that a 39 year old woman was using at Cosmo Park on the northside of Columbia. She was taken to a local hospital to be checked out. She only had some initial numbness in her arm. She was treated and released the next morning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340130.